Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 151, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 7:52 PM EDT for Greenwood County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 7:52 PM EDT (23:52 UTC)
- Expired
- Jul 16, 1997, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenwood County, SC
The radar
The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:10 PM EDT | Thunderstorm Wind 50 | Countywide, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162352 RRA SVRGSP SCC047-170030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 752 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...EASTERN GREENWOOD COUNTY AT 750 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF NINETY-SIX. THIS STORM IS MOVING SOUTHEAST AT 10 TO 15 MPH AND MOVE ACROSS SOUTHEAST GREENWOOD COUNTY THROUGH 815 PM. THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL STREAMS...LOW AREAS...AND UNDERPASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 120 PM CDT WED JUL 16 1997 DISC: GOING FCST LOOKS GOOD... BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00 TSTMS ARE FIRING UP THERE NOW. DONT SEE MUCH ACTIVITY IN SC/GA... 20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA. QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA BTN 700 AND 500MB AND PVA IN CLT AREA. AVL 65/86/63/88 3221 CLT 72/93/70/93 4321 GSP 70/92/68/93 2221 PT
In the hours before
Local storm report, Jul 16, 5:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
539 PM 3 N INDIAN TRAIL NC WIND DAMAGE
07/16/97 UNION PART OF ROOF BLOWN OFF
CONVENIENCE STORE ONTO
NEARBY CAR. SPOTTER
ESTIMATED 75-80 MPH WIND
JZLocal storm report, Jul 16, 5:50 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
539 PM 3 N INDIAN TRAIL NC WIND DAMAGE
07/16/97 UNION PART OF ROOF BLOWN OFF
CONVENIENCE STORE ONTO
NEARBY CAR. SPOTTER
ESTIMATED 75-80 MPH WIND
JZLocal storm report, Jul 16, 5:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
556 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
534 PM 1 E INDIAN TRAIL NC .75 INCH HAIL
07/16/97 UNION REPORT FORWARDED BY
AMATEUR RADIO
JZLocal storm report, Jul 16, 5:57 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
556 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION. ....
534 PM 1 E INDIAN TRAIL NC .75 INCH HAIL
07/16/97 UNION REPORT FORWARDED BY
AMATEUR RADIO
JZLocal storm report, Jul 16, 6:22 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
622 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
530 PM 1 E MONROE NC .75 INCH HAIL
07/16/97 UNION AMATEUR RADIO REPORT
525 PM SPARTANBURG SC WIND DAMAGE
07/16/97 SPARTANBURG TREES AND POWER LINES DOWN
IN SPARTANBURG AND THE
IMMEDIATE SUBURBS.
REPORTED BY COUNTY COMMS
JZLocal storm report, Jul 16, 6:38 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
638 PM EDT WED JUL 16 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
550 PM 14 SW MONROE NC WIND DAMAGE
07/16/97 UNION LARGE TREE DOWN ONTO
HIGHWAY. REPORTED BY
COUNTY SHERIFF
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:38 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.